New Mexico, 2025

Wildfire in New Mexico, June 11 to 17, 2025

June 11 to 17, 2025 · NWS ABQ · 1 event in 1 county or zone

Dry lightning strikes were observed during the middle portions of the week of June 11th, starting the Buck Fire in an extremely remote section of Catron County south of Pelona Mountain. Dry virga showers and a few isolated dry thunderstorms producing gusty and erratic winds allowed the fire to rapidly grow Friday June 13th and through the weekend from roughly 550 acres to over 33,000 acres by…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Dry lightning strikes were observed during the middle portions of the week of June 11th, starting the Buck Fire in an extremely remote section of Catron County south of Pelona Mountain. Dry virga showers and a few isolated dry thunderstorms producing gusty and erratic winds allowed the fire to rapidly grow Friday June 13th and through the weekend from roughly 550 acres to over 33,000 acres by Sunday June 15th and to a final size of 57,736 acres by June 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 11, 4:16 PM MST, 3 hours 7 minutes earlier. Its key messages:

  • Updated at 450 PM MDT Wed Jun 11 2025
  • Minor risk of burn scar flash flooding early this evening and Thursday afternoon.
  • Scattered showers and storms today and Thursday may produce gusty outflow winds and brief heavy rain along and east of the central mountain chain.
  • Some gusty and dry thunderstorms will be in the mix west of the central mountain chain this evening, then over central and western areas Thursday, and along the east slopes of the Sangre de Cristo and Sacramento Mountains Friday.
  • Moderate heat risk is expected in most low elevation areas by the weekend as temperatures warm to the hottest levels so far this season. Major heat risk is possible for the southeast plains and the lower Rio Grande Valley.
Area forecast discussion, Jun 11, 4:16 PM MST, 3 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
516 PM MDT Wed Jun 11 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 450 PM MDT Wed Jun 11 2025

- Minor risk of burn scar flash flooding early this evening and
  Thursday afternoon.

- Scattered showers and storms today and Thursday may produce
  gusty outflow winds and brief heavy rain along and east of the
  central mountain chain.

- Some gusty and dry thunderstorms will be in the mix west of the
  central mountain chain this evening, then over central and
  western areas Thursday, and along the east slopes of the Sangre
  de Cristo and Sacramento Mountains Friday.

- Moderate heat risk is expected in most low elevation areas by
  the weekend as temperatures warm to the hottest levels so far
  this season. Major heat risk is possible for the southeast
  plains and the lower Rio Grande Valley.

&&

.SHORT TERM...
(This evening through Thursday night)
Issued at 223 PM MDT Wed Jun 11 2025

Scattered to isolated showers and thunderstorms will continue
through the evening along and east of the continental divide,
while remaining west of a line from Clayton to Dunken. Scattered
to isolated showers and thunderstorms will return again Thursday
afternoon east of the continental divide, and these will reach
farther east onto the eastern plains during the evening. Our
summer time ridge of high pressure will begin building over
northwest Mexico Thursday and Friday, steering drier air over the
forecast area from the southwest and west. By Friday afternoon,
any spotty thunderstorms will probably favor the east slopes of
the Sangre de Cristo and Sacramento Mountains. The drier air
moving in will result in some gusty virga showers and dry
thunderstorms in the mix mainly over central and western areas
this evening and Thursday, then along the east slopes of the
Sangres and Sacs on Friday as well. The building ridge of high
pressure will also send temperatures on an upward trend with
highs reaching near to around 6 degrees above 30-year averages by
Friday afternoon.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 223 PM MDT Wed Jun 11 2025

The ridge of high pressure will build northward over NM this
weekend and into early next week peaking around 595 DAM at 500 mb.
This will set the forecast area up for our first heatwave of the
season with a high temperature likely to reach 100 F in
Albuquerque, and as much as 105 F in Glenwood and Socorro, Sunday
and Monday. Models agree on an upper level trough moving into the
western US as the work week progresses weakening the high pressure
system and shifting it southward, but they are not in good
agreement on how quickly the upper trough will move in or how far
south it will track. If the slower models are right, the system
may draw in enough moist low level inflow for some gusty virga
showers and isolated dry thunderstorms to begin developing under
the ridge axis perhaps as early as Sunday, but more likely Monday.
The faster models bring in too much dry air for much in the way of
virga or dry storms, or even clouds to develop. By Tuesday,
though, temperatures should be trending downward as the low level
moisture moves in a little more effectively. The upper trough
moving through the region will probably work with this moisture to
produce some gusty virga showers and a mix of wet and dry
thunderstorms both Tuesday and Wednesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 450 PM MDT Wed Jun 11 2025

VFR conditions prevail and are forecast to persist through the TAF
period. Current round of convection will gradually diminish
through the evening hours, but may impact KGUP, KSAF and KABQ/KAEG
with gusty/erratic winds prior to sunset. Another crop of storms is
forecast Thursday afternoon, with low probabilities for impacts
and most likely at KLVS and KROW. Outside of gusty/erratic winds
from convection, winds will be mostly light.

&&

.FIRE WEATHER...
Issued at 223 PM MDT Wed Jun 11 2025

Humidities will trend downward and temperatures upward through
early next week with a mix of virga showers and gusty dry
thunderstorms in the forecast over central and western areas this
evening, then again Thursday afternoon evening. Cells farther east
will be more likely to produce wetting precip. The dry air will
take a firm hold on the forecast area at the end of the week, but
there will probably still be enough moisture for some gusty and
mainly dry thunderstorms along the east slopes of the Sangres and
Sacs Friday afternoon. Models vary on the timing and amount of low
level moisture with a low level return flow that will develop
under our building summertime ridge of high pressure early next
week. The potential exists for gusty and dry thunderstorms to
return as early as Sunday and Monday in some areas, then more
likely Tuesday and Wednesday as the ridge of high pressure aloft
begins to break down in response to an approaching upper level
trough.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  58  92  57  91 /   5   0   0   0
Dulce...........................  45  87  44  87 /  20  10   0   0
Cuba............................  53  87  53  87 /  10   5   0   0
Gallup..........................  49  89  49  89 /  10   0   0   0
El Morro........................  52  84  52  85 /  20   0   0   0
Grants..........................  51  89  51  90 /  20   5   0   0
Quemado.........................  55  87  54  88 /  20   0   0   0
Magdalena.......................  60  89  60  90 /  20  20  10   5
Datil...........................  56  87  56  87 /  30  20   5   5
Reserve.........................  49  94  49  95 /  20   0   0   0
Glenwood........................  56  98  55  98 /  10   0   0   0
Chama...........................  46  80  46  82 /  10  20   0   0
Los Alamos......................  58  82  58  85 /  10  20  10   0
Pecos...........................  54  84  55  85 /  20  30  10   5
Cerro/Questa....................  51  82  50  84 /  10  40  10   5
Red River.......................  43  72  43  74 /  20  50  20  10
Angel Fire......................  38  76  38  79 /  20  40  10  10
Taos............................  47  84  46  87 /  10  20  10   5
Mora............................  48  82  49  84 /  20  40  10  10
Espanola........................  55  90  55  92 /  10  20  10   0
Santa Fe........................  57  85  58  87 /  10  20  10   0
Santa Fe Airport................  56  88  56  90 /  10  20  10   0
Albuquerque Foothills...........  65  93  65  94 /  20  10   5   0
Albuquerque Heights.............  62  95  62  95 /  20  10   5   0
Albuquerque Valley..............  61  97  60  97 /  20  10   5   0
Albuquerque West Mesa...........  63  95  63  96 /  20  10   5   0
Belen...........................  59  96  59  97 /  20  10   5   0
Bernalillo......................  61  96  61  97 /  20  10   5   0
Bosque Farms....................  58  96  57  97 /  20  10   5   0
Corrales........................  62  97  62  97 /  20  10   5   0
Los Lunas.......................  60  96  59  97 /  20  10   5   0
Placitas........................  62  91  62  92 /  20  10   5   0
Rio Rancho......................  62  95  62  96 /  20  10   5   0
Socorro.........................  65  99  65 100 /  20  10  10   0
Sandia Park/Cedar Crest.........  57  87  57  88 /  20  10   5   0
Tijeras.........................  58  89  58  89 /  20  10   5   0
Edgewood........................  53  88  54  89 /  20  10   5   0
Moriarty/Estancia...............  49  89  50  90 /  20  10  10   0
Clines Corners..................  53  84  53  86 /  20  20  10   5
Mountainair.....................  54  89  55  90 /  20  10  10   0
Gran Quivira....................  53  88  55  89 /  20  10  20   5
Carrizozo.......................  60  92  62  94 /  20  20  20   5
Ruidoso.........................  56  84  59  87 /  20  40  20  20
Capulin.........................  51  81  51  82 /  20  30  40  20
Raton...........................  50  86  50  87 /  30  30  20  10
Springer........................  50  86  50  89 /  20  30  10  10
Las Vegas.......................  51  84  51  87 /  20  30  10   5
Clayton.........................  57  87  58  89 /  10  10  20  10
Roy.............................  53  84  54  87 /  20  20  10  10
Conchas.........................  60  92  60  95 /  10  20  10   5
Santa Rosa......................  58  89  58  92 /  20  20  10   5
Tucumcari.......................  59  90  60  93 /   5   5  10   5
Clovis..........................  60  90  62  93 /   5   5  20   5
Portales........................  59  91  62  94 /   5   5  20   5
Fort Sumner.....................  60  93  60  96 /  10  10  20   5
Roswell.........................  66  98  67 100 /   5  10  10   5
Picacho.........................  58  92  60  94 /  10  30  20  10
Elk.............................  56  91  57  93 /  10  30  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...44
LONG TERM....44
AVIATION...11

In the hours before

Special weather statement, Jun 11, 4:51 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
551 PM MDT Wed Jun 11 2025

NMZ227-120015-
Johnson and Bartlett Mesas Including Raton Pass NM-
551 PM MDT Wed Jun 11 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL COLFAX COUNTY
UNTIL 615 PM MDT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Raton Crews Airport, or 20 miles west of Raton,
moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Mainly rural areas of North Central Colfax County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3686 10496 3699 10488 3694 10456 3667 10473
      3674 10481 3675 10482 3676 10482 3678 10486
      3681 10489 3683 10492 3684 10492 3686 10494
TIME...MOT...LOC 2350Z 302DEG 18KT 3687 10481

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

77/53
Special weather statement, Jun 11, 5:01 PM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
601 PM MDT Wed Jun 11 2025

NMZ223-120030-
Central Highlands NM-
601 PM MDT Wed Jun 11 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SANTA FE AND
SOUTHWESTERN SAN MIGUEL COUNTIES UNTIL 630 PM MDT...

At 601 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Ribera, or 29 miles northeast of Moriarty, moving
south at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Mainly rural areas of Southeastern Santa Fe and Southwestern San
  Miguel Counties.

This includes Highway 285 between Mile Markers 260 and 264.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3534 10570 3533 10553 3531 10551 3531 10550
      3510 10546 3514 10582
TIME...MOT...LOC 0000Z 9DEG 12KT 3526 10563

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

77/53
Special weather statement, Jun 11, 6:07 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
707 PM MDT Wed Jun 11 2025

NMZ222-223-120130-
Central Highlands NM-Estancia Valley NM-
707 PM MDT Wed Jun 11 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL TORRANCE COUNTY
UNTIL 730 PM MDT...

At 707 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of McIntosh, or 12 miles northeast of Estancia, moving
south at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Mainly rural areas of North Central Torrance County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3492 10597 3498 10577 3470 10560 3467 10597
TIME...MOT...LOC 0106Z 346DEG 25KT 3486 10585

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

77/53
Special weather statement, Jun 11, 6:33 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
733 PM MDT Wed Jun 11 2025

NMZ222-223-120200-
Central Highlands NM-Estancia Valley NM-
733 PM MDT Wed Jun 11 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TORRANCE COUNTY UNTIL 8
PM MDT...

At 733 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Estancia, moving south at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Mainly rural areas of Central Torrance County.

This includes Highway 60 between Mile Markers 222 and 240.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3477 10595 3479 10574 3450 10561 3448 10596
      3450 10597 3450 10598
TIME...MOT...LOC 0132Z 351DEG 24KT 3469 10584

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

77/53
Local storm report, Jun 11, 7:06 PM MST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
806 PM MDT Wed Jun 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     Tstm Wnd Gst     Raton Crews Airport     36.73N 104.50W
06/11/2025  M61 MPH          Colfax             NM   ASOS

            ASOS station KRTN Raton Crews Airport.

&&

JJS
Special weather statement, Jun 11, 7:13 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
813 PM MDT Wed Jun 11 2025

NMZ220-224-120300-
South Central Highlands NM-Lower Rio Grande Valley NM-
813 PM MDT Wed Jun 11 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN VALENCIA...
NORTHEASTERN SOCORRO AND SOUTHWESTERN TORRANCE COUNTIES UNTIL 9 PM
MDT...

At 813 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Abo, or 25 miles southeast of Belen, moving south
at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Mainly rural areas of Southeastern Valencia, Northeastern Socorro
  and Southwestern Torrance Counties.

This includes Highway 60 between Mile Markers 174 and 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3443 10670 3446 10652 3446 10651 3448 10642
      3412 10629 3408 10664
TIME...MOT...LOC 0213Z 349DEG 22KT 3437 10652

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

53-Schroeder

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southwest Mountains

When
June 11, 7:23 PM MST to June 17, 4:00 PM MST
Where
Southwest Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
33.961, -107.667 (the zone’s center; the record gives no point)

The Buck Fire was discovered in an extremely remote area of Catron County near Pelona Mountain southwest of Magdalena, NM. The fire burned mainly through wilderness area on private land along and northwest of highway 163 reaching 57,736 acres by June 17th. No damage and destruction of property was reported.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1258767.